Montana, 2023

Damaging Winds in Montana, August 18, 2023

August 18, 2023 · NWS GGW · 4 events in 4 counties and zones

Monsoonal moisture was drawn into northeast Montana which led to the formation of evening thunderstorms. Due to a dry layer along the surface, strong downbursts were able to form below the thunderstorms leading to strong to severe wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

Monsoonal moisture was drawn into northeast Montana which led to the formation of evening thunderstorms. Due to a dry layer along the surface, strong downbursts were able to form below the thunderstorms leading to strong to severe wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Aug 18, 1:33 PM MST, 6 hours 15 minutes earlier.

Area forecast discussion, Aug 18, 1:33 PM MST, 6 hours 15 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
233 PM MDT Fri Aug 18 2023

.DISCUSSION...
***Look out for gusty to damaging winds (to around 60 mph) with
 showers and thunderstorms till 10 pm this evening***

Thunderstorms have begun their development over SW Montana early
this afternoon and will be moving ENE into central Montana then
into our southern zones later this afternoon.

A cold front will enter the NW zones around midnight tonight and
quickly exit the CWA by Saturday morning.

But the thing to watch will be the Monsoonal moisture waves that
continue to move through the area into early next week. Expect the
greatest rainfalls to occur late Saturday Night then again Sunday
Night. Storm total close to an inch is possible especially over
the northern and central zones.

Then remnants from Hurricane Hilary will move into the northern
Rockies late Monday. Most of the rainfall is expected to stay west
of us but scattered showers can be expected to move north through
eastern Montana.

Temperatures will cool down below normal this weekend then heat up
on Tuesday before cooling down again for the remainder of the
period. TFJ

&&

.AVIATION...

LAST UPDATE: 2100Z

FLIGHT CAT: VFR tonight. Brief MVFR Saturday.

DISCUSSION: Scattered thunderstorms will move ENE into the area
this evening that will be accompanied by strong/gusty erratic
winds. Then a cold front will sweep in from the NW between 06z to
09z Saturday.

MVFR ceilings then move in late tonight and linger into Saturday.
Brief lowering visibilities are possible in haze late tonight
behind the cold front.

WIND: West 15 to 20 knots at KGGW and KOLF and 10 to 15 knots at
KSDY and KGDV are expected into this evening becoming NW between
06z to 12z Saturday. NW winds will slowly diminish Saturday and
turn N. TFJ

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 10 PM MDT this evening for Central and
Southeast Phillips...Central and Southern Valley...Daniels...
Dawson...Eastern Roosevelt...Garfield...McCone...Northern
Phillips...Northern Valley...Petroleum...Prairie...Richland...
Sheridan...Southwest Phillips...Western Roosevelt...Wibaux.

Red Flag Warning until 9 PM MDT this evening for MTZ120-134>137.

Lake Wind Advisory until 10 PM MDT this evening For Fort Peck
Lake for Central and Southeast Phillips...Central and Southern
Valley...Garfield...McCone...Petroleum.

&&

weather.gov/glasgow

In the hours before

Special weather statement, Aug 18, 6:15 PM MST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Glasgow MT
715 PM MDT Fri Aug 18 2023

MTZ022-023-025-026-190215-
Garfield MT-Dawson MT-Prairie MT-McCone MT-
715 PM MDT Fri Aug 18 2023

...Strong thunderstorms will impact portions of eastern Garfield,
southeastern McCone, northwestern Prairie and northwestern Dawson
Counties through 815 PM MDT...

At 714 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northwest of Brockway to 9 miles south
of Flowing Wells Rest Area. Movement was east at 45 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Circle, Lindsay, Brockway, Bloomfield and Watkins.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Brief heavy rainfall is also occurring with these storms and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4760 10466 4708 10501 4717 10629 4748 10592
TIME...MOT...LOC 0114Z 263DEG 41KT 4739 10590 4720 10612

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Mickelson
Special weather statement, Aug 18, 6:25 PM MST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Glasgow MT
725 PM MDT Fri Aug 18 2023

MTZ022-023-190230-
Garfield MT-McCone MT-
725 PM MDT Fri Aug 18 2023

...A strong thunderstorm will impact portions of east central
Garfield and southwestern McCone Counties through 830 PM MDT...

At 725 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Jordan, moving northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Nelson Creek Rec Area, Flowing Wells Rest Area and Van Norman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4712 10691 4722 10699 4764 10622 4732 10589
TIME...MOT...LOC 0125Z 238DEG 38KT 4722 10683

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Mickelson
Special weather statement, Aug 18, 6:36 PM MST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Glasgow MT
736 PM MDT Fri Aug 18 2023

MTZ017-022-023-190230-
Garfield MT-McCone MT-Central and Southern Valley MT-
736 PM MDT Fri Aug 18 2023

...Strong thunderstorms will impact portions of central Garfield,
southwestern Valley and northwestern McCone Counties through 830 PM
MDT...

At 735 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 17 miles northeast of Devils Creek Rec Area to
6 miles south of Brusett to 9 miles southwest of Jordan. Movement was
east at 40 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Jordan, Fort Peck, The Pines Rec Area, Fort Peck Marina, Hell Creek
Rec Area, Duck Creek Rec Area, Brusett, Haxby, Park Grove and Steve
Fork.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with these storms and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If on or near Fort Peck Lake, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 4807 10641 4739 10631 4713 10717 4731 10747
      4777 10740
TIME...MOT...LOC 0135Z 256DEG 35KT 4776 10733 4733 10729 4722 10704

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Mickelson
Local storm report, Aug 18, 7:01 PM MST, 47 minutes before
Preliminary Local Storm Report
National Weather Service Glasgow MT
801 PM MDT Fri Aug 18 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0748 PM     Tstm Wnd Gst     Jordan Airport          47.33N 106.95W
08/18/2023  M70 MPH          Garfield           MT   ASOS

            ASOS reported wind gust of 70 mph between
            6:48 PM and 7:48 PM, associated with
            thunderstorms.

&&

BJS
Special weather statement, Aug 18, 7:11 PM MST, 37 minutes before
Special Weather Statement
National Weather Service Glasgow MT
811 PM MDT Fri Aug 18 2023

MTZ025-026-190315-
Dawson MT-Prairie MT-
811 PM MDT Fri Aug 18 2023

...A strong thunderstorm will impact portions of central Prairie and
southwestern Dawson Counties through 915 PM MDT...

At 810 PM MDT, Doppler radar was tracking a strong thunderstorm 19
miles west of Terry, moving northeast at 45 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Glendive, West Glendive, Lindsay, Hoyt, Forest Park, Marsh and
Mccloud.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4683 10562 4683 10583 4686 10583 4686 10586
      4690 10589 4738 10489 4692 10458 4677 10562
TIME...MOT...LOC 0210Z 240DEG 39KT 4689 10569

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Mickelson
Special weather statement, Aug 18, 7:16 PM MST, 32 minutes before
Special Weather Statement
National Weather Service Glasgow MT
816 PM MDT Fri Aug 18 2023

MTZ024-025-027-190315-
Richland MT-Dawson MT-Wibaux MT-
816 PM MDT Fri Aug 18 2023

...Strong thunderstorms will impact portions of northeastern Wibaux,
central Dawson and southern Richland Counties through 915 PM MDT...

At 816 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles northwest of Lambert to 9 miles east
of Circle. Movement was east at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Sidney, Fairview, Richey, Lambert, Bloomfield, Savage, Intake, Enid,
Midway, Wooley, Burns and Crane.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with these storms and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4744 10539 4786 10494 4785 10404 4708 10405
TIME...MOT...LOC 0216Z 266DEG 25KT 4778 10483 4743 10538

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Mickelson

The radar

The Glasgow radar (KGGW), 100 km away, was scanning. The volume nearest the first event began at 02:49 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Garfield

When
August 18, 7:48 PM MST
Where
Garfield County, Jordan Airport (Kjdn)
Measured
61 kt (70 mph) measured gust
Reported by
ASOS
Coordinates
47.330, -106.950

The Jordan Airport ASOS (KJDN) measured a thunderstorm wind gust of 70 mph.

Thunderstorm Wind, McCone

When
August 18, 8:45 PM MST
Where
McCone County, 18.55 mi NW of Weldon
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
47.740, -106.150

The Fort Peck S mesonet site (MTM87), recorded a thunderstorm wind gust of 58 mph.

Thunderstorm Wind, Richland

When
August 18, 9:45 PM MST
Where
Richland County, 18.8 mi NNW of Enid
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
47.950, -104.940

The Badger Creek CWOP site (FW2498) measured a thunderstorm wind gust of 62 mph.

Thunderstorm Wind, Roosevelt

When
August 18, 10:17 PM MST
Where
Roosevelt County, 1.15 mi NE of Nd Stateline Hwy 2 Dot
Measured
52 kt (60 mph) measured gust
Reported by
Department of Highways
Coordinates
48.140, -104.050

The US-2 Stateline DOT site (MTSTA) measured a thunderstorm wind gust of 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2023Every state in 2023This day in weather historyWarnings in Montana, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1128813, 1128811, 1128810, 1128808.